The National OHID drug alerts team has decided to send out the briefing below in response to recent incidents reported nationally. We have not yet identified ‘Nitazenes’ in our local heroin supply across Cambridgeshire/Peterborough but we want to draw your attention to the risks of such products as supply is always changing.
If you are using, please consider the following safety advice:
- Don’t use alone, always have someone with you
- Go low and slow – take less than you normally would and wait before continuing.
- Have Naloxone to hand – Current advice is that naloxone should work to counteract the effects of nitazene type drugs, however it might need a much larger dose than normal.
- Be ready to call for help – Urgent medical intervention may make all the difference.
- Don’t use with other depressants – Particularly avoid consuming other depressants such as alcohol, pregabalin, gabapentin or other opiates – These can amplify the risk of respiratory arrest.
In the past couple of weeks there has been an unusually high number of overdoses (with some deaths) in people who use drugs, primarily heroin, in some parts of the country. There is evidence that the heroin used in some of these cases contains a “nitazene”, one of a group of potent synthetic opioids, most likely isotonitazene or N-pyrrolidino etonitazene (also called etonitazepyne), or perhaps fentanyl (testing is still underway in some cases).
There is good evidence from reports that naloxone, the ‘antidote’ to opioid overdoses, worked in these cases, strengthening the belief that they involve an opioid. The treatment required for an overdose that may be related to a potent synthetic opioid is the same as for other opioid overdoses, but delivering it rapidly and completely is even more critical, as progression to respiratory arrest, and recurrence of respiratory arrest, are more likely.
Those in contact with heroin users should be alert to the increased possibility of overdose arising from ‘heroin’ containing synthetic opioids, be able to recognise possible symptoms of overdose and respond appropriately.
There is no good evidence for absorption of synthetic opioids through the skin but usual precautions, including masks, should be taken when handling unknown substances.
All organisations where staff may encounter people who use drugs should ensure those staff are:
- made aware of the risk of severe toxicity resulting from adulteration of heroin with potent synthetic opioids
- made aware that the potency and toxicity of nitazenes is perhaps similar to, or more than, fentanyl, and much more than heroin
- alert to the symptoms of opioid overdose in known and suspected opioid/heroin users
- communicate these risks to people who use opioids/heroin during any contacts but avoid referring to “strong” or “potent” heroin as this may lead them to seek it out
- ensure people who use opioids/heroin and others who might encounter an opioid overdose have naloxone available
All organisations that provide emergency care for opioid overdose should ensure staff are supported to:
- treat suspected cases as for any opioid overdose, using naloxone and appropriate supportive care
- recognise that appropriate monitoring and further doses of naloxone may be required since the duration of action of naloxone is shorter than that of many opioids
We continue to monitor the situation and seek further confirmation of the substance involved and their likely spread, and will contact you again if we believe further action is necessary.
In the meantime, please continue to report overdose incidents and test results to your regional OHID team using the appropriate LDIS form and mailbox, and nationally to email@example.com